Alert archive / Kansas / Frost Advisories in 2008

Frost Advisory 3, NWS Wichita, KS

October 16, 20089 counties in Kansas

NWS Wichita, KS issued this frost advisory at Oct 16, 2008, 9:19 PM CDT for 9 counties in Kansas. It took effect at Oct 17, 2008, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2008, 9:19 PM CDT (02:19 UTC)
In effect from
Oct 17, 2008, 3:00 AM CDT
Expired
Oct 17, 2008, 8:42 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 170219
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
919 PM CDT THU OCT 16 2008

KSZ070>072-094>096-098>100-171030-
/O.NEW.KICT.FR.Y.0003.081017T0800Z-081017T1500Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
919 PM CDT THU OCT 16 2008

...FROST ADVISORY IN EFFECT FROM 3 AM TO 10 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 10 AM CDT FRIDAY. 

TEMPERATURES WILL FALL INTO THE MIDDLE 30S LATE TONIGHT ACROSS THE
FLINT HILLS AND SOUTHEAST KANSAS. WITH PLENTY OF GROUND
MOISTURE AVAILABLE FROM RECENT RAINFALL...FROST WILL DEVELOP
ACROSS THE ADVISORY AREA.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

SCHRECK
2 follow-up statements
000 
WWUS73 KICT 170819
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT FRI OCT 17 2008

KSZ070>072-094>096-098>100-171500-
/O.CON.KICT.FR.Y.0003.000000T0000Z-081017T1500Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
319 AM CDT FRI OCT 17 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING. 

CALM WINDS AND CLEAR SKIES WILL ALLOW TEMPERATURES TO FALL INTO
THE MIDDLE 30S EARLY THIS MORNING ACROSS THE FLINT HILLS AND
SOUTHEAST KANSAS. WITH PLENTY OF GROUND MOISTURE AVAILABLE FROM
RECENT RAINFALL...FROST WILL DEVELOP ACROSS THE ADVISORY AREA.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

KETCHAM
000 
WWUS73 KICT 171342
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
842 AM CDT FRI OCT 17 2008


KSZ070>072-094>096-098>100-171445-
/O.CAN.KICT.FR.Y.0003.000000T0000Z-081017T1500Z/
GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
842 AM CDT FRI OCT 17 2008

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES HAVE WARMED TO AROUND 40 DEGREES...THEREFORE THE
FROST ADVISORY HAS BEEN CANCELLED.

$$

CJ

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 16, 9:15 PM CDT, 4 minutes earlier.

Area forecast discussion, Oct 16, 9:15 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT THU OCT 16 2008

.UPDATE...
AFTERNOON DEWPOINTS ACROSS SOUTHEAST KANSAS WERE IN THE LOWER TO MIDDLE
30S...AND THE RIDGE AXIS IS OVER THAT AREA AS WELL THIS EVENING. AS THIS
AREA DECOUPLES TONIGHT...TEMPERATURES AND DEWPOINTS WILL FALL TO
THE MIDDLE 30S...AND FROST WILL BECOME LIKELY. WITH THIS IN MIND...WE
WILL ISSUE A FROST ADVISORY FOR THE FLINT HILLS EASTWARD...WITH
PATCHY FROST POSSIBLE WEST OF THE FLINT HILLS TO NEAR INTERSTATE
135.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 630 PM CDT THU OCT 16 2008/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. A WIND SHIFT WILL
MOVE SOUTHEAST THROUGH CENTRAL AND SOUTHEAST KANSAS ON FRIDAY...IN
THE LATE MORNING AT KRSL AND KCNU...AND STILL WEST OF KCNU BEFORE
00Z SATURDAY. NO PRECIPITATION IS EXPECTED WITH THIS FRONT...ONLY
SOME MID LEVEL CLOUDS AHEAD OF THE FRONT.

SCHRECK

PREV DISCUSSION... /ISSUED 242 PM CDT THU OCT 16 2008/

DISCUSSION...

MAIN FORECAST CHALLENGES DEAL WITH STORM SYSTEM DURING THE MIDDLE
PART OF NEXT WEEK.

TONIGHT:
SURFACE RIDGE AXIS IS EXPECTED TO MOVE TO THE EAST OF THE AREA
DURING THE OVERNIGHT HOURS AND BY 12Z BE FROM SOUTHWEST MISSOURI
INTO CENTRAL OKLAHOMA. NORTH OF THIS AXIS... LIGHT SOUTHERLY WINDS
SHOULD KEEP FROSTY TEMPERATURES AT BAY. IN THE VICINITY OF THE AXIS
ACROSS SOUTHEAST KANSAS WINDS WILL BE VERY LIGHT TO CALM. AREAS EAST
OF THE FLINT HILL LOOK TO HAVE BEST POTENTIAL FOR FROST TONIGHT AS A
RESULT. ONE OF MY CONCERNS LAST NIGHT WITH FROST IN CENTRAL KANSAS
WAS VERY WARM GROUND TEMPERATURES. DESPITE NEARLY IDEAL CONDITIONS
FOR FROSTING TO OCCUR TEMPERATURES DIDNT DROP OFF AS MUCH AS
EXPECTED. GROUND TEMPERATURES IN SOUTHEAST KANSAS ARE STILL IN THE
LOWER 60S. THIS MAY BE ENOUGH TO LIMIT FROST FORMATION TO SHELTERED
AREAS. THERE WAS MINOR FROST IN SOME AREAS OF WICHITA LAST NIGHT
WITH TEMPERATURES IN THE UPPER 30S. AS A RESULT WILL ONLY MENTION
PATCHY FROST FOR AREAS AT OR BELOW 38 DEGREES. THIS WILL CONFINE
FROST TO AREAS EAST OF THE FLINT HILLS. WE DONT PLAN ON ISSUING
ANY FROST ADVISORY FOR TONIGHT.

FRIDAY - MONDAY:
QUIET WEATHER IS EXPECTED THROUGHOUT THE FORECAST AREA AS UPPER
RIDGING BUILDS FOR THE WEEKEND. THIS SHOULD ALLOW FOR A WARMING
TREND THROUGH SUNDAY. HIGHS FRIDAY SHOULD RANGE FROM THE MIDDLE 60S
FOR EASTERN AREAS TO THE LOWER 70S ACROSS OUR SOUTHWESTERN COUNTIES.
AN UPPER WAVE MOVING THROUGH NORTHER SECTIONS OF THE CENTRAL PLAINS
SHOULD SPREAD SOME CLOUD COVER ACROSS THE NORTHERN AND EASTERN
COUNTIES AND THOSE ZONES WILL BE IN CLOSER PROXIMITY TO THE SURFACE
HIGH PRESSURE OVER THE MIDWEST STATES. THUS... SLIGHTLY COOLER
TEMPERATURES FURTHER EAST. MORE MODERATION OF TEMPERATURES IS
EXPECTED SATURDAY AND SUNDAY AS THE UPPER RIDGE MOVES CLOSER/OVER
THE CENTRAL PLAINS. HIGHS SHOULD BE IN THE LOWER 70S AREA WIDE ON
SUNDAY. FLOW BECOMES MORE ZONAL BY MONDAY IN RESPONSE TO THE NEXT
SHORTWAVE OVER THE FOUR CORNERS AREA. A STRONG STORM MOVING ACROSS
THE UPPER MIDWEST SHOULD DRAG A COLD FRONT INTO THE AREA AND RESULT
IN COOLER TEMPERATURES MONDAY RELATIVE TO THE WEEKEND. WE KEPT
MONDAY DRY AS THE DYNAMICS OF THE SYSTEM WILL STAY WELL NORTH OF THE
REGION.

TUESDAY - THURSDAY:
THE ECMWF AND THE GFS ARE IN PRETTY GOOD AGREEMENT FOR A STRONG
STORM SYSTEM EJECTING INTO THE PLAINS FROM CENTRAL/NORTHERN ROCKIES.
THE GFS IS A BIT FURTHER NORTH WITH THIS SYSTEM THAN YESTERDAY AND
AGREES MORE WITH THE ECMWF. CONFIDENCE IS INCREASING FOR
PRECIPITATION CHANCES FOR THE MIDDLE PART OF NEXT WEEK. OVERNIGHT
SHIFT INCREASED POPS INTO THE CHANCE CATEGORY AND ONLY MINOR TWEAKS
WERE MADE TO THE CURRENT FORECAST REGARDING PRECIPITATION CHANCES.
CONSENSUS WAS TO BRING THE COLD FRONT THROUGH FORECAST AREA BETWEEN
6Z WEDNESDAY AND 18Z WEDNESDAY WHICH IS VERY CLOSE TO HPC GUIDANCE.
BASED ON FORECAST WINDS/FRONTAL POSITION SOME TWEAKS WERE MADE TO
HIGH AND LOW TEMPERATURES. MAIN THING WAS TO RAISE LOWS FOR
WEDNESDAY MORNING ACROSS SOUTHEAST KANSAS AHEAD OF THE FRONT AND
LOWER HIGHS FOR CENTRAL KANSAS BEHIND THE FRONT. ALSO MADE SOME
ADJUSTMENTS TO LOWER LOW TEMPERATURES THURSDAY MORNING AND LOWER
HIGH TEMPERATES THURSDAY AFTERNOON. THIS WAS DONE TO GET
TEMPERATURES AT OR BELOW CLIMATOLOGY FOR THAT DAY GIVEN NORTHERLY
WINDS.

CDB

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LIGHT WIND WILL CONTINUE TO VEER AS RIDGE AXIS DRIFTS EAST OF
REGION. MINOR INCREASE IN MIDDLE/HILVL CLOUD ANTICIPATED OVERNIGHT
AS TAIL END OF SHORTWAVE MOVING THROUGH NORTHERN PLAINS GRAZES
CENTRAL KS. WIND SHIFT POSSIBLE NEAR END OF PERIOD AT RSL.
-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  41  69  44 /   0   0   0   0
HUTCHINSON      63  40  69  43 /   0   0   0   0
NEWTON          60  40  68  43 /   0   0  10   0
ELDORADO        63  40  68  42 /   0   0  10   0
WINFIELD-KWLD   65  37  70  43 /   0   0   0   0
RUSSELL         62  41  69  43 /   0  10   0   0
GREAT BEND      61  41  69  44 /   0   0   0   0
SALINA          62  40  67  41 /   0   0  10   0
MCPHERSON       63  39  67  43 /   0   0  10   0
COFFEYVILLE     66  35  70  41 /   0   0  10   0
CHANUTE         64  35  67  40 /   0   0  10   0
IOLA            63  35  66  39 /   0   0  10   0
PARSONS-KPPF    65  35  69  40 /   0   0  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 3 AM TO 10 AM CDT FRIDAY FOR KSZ070>072-
094>096-098>100.

&&
Hazardous weather outlook, Oct 16, 3:25 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT THU OCT 16 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
325 PM CDT THU OCT 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT
PATCHY FROST IS POSSIBLE FOR AREAS GENERALLY EAST THE FLINT HILLS
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PATCHY FROST IS POSSIBLE FOR AREAS GENERALLY EAST THE FLINT HILLS
FOR SEVERAL HOURS AFTER DAWN FRIDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST
KANSAS ON WEDNESDAY... AHEAD OF STRONG COLD FRONT. THESE STORMS
ARE NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CDB

Nearby

Frost Advisories in Kansas, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.